Texas, 2024

Hail in Texas, May 23, 2024

May 23, 2024 · NWS AMA · 2 events in 1 county or zone

This will need an event narrative.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

This will need an event narrative.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 1:09 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 23, 1:09 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
209 PM CDT Thu May 23 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Friday night)
Issued at 207 PM CDT Thu May 23 2024

Today continues to see potential as a duel threat day with low
chances of severe thunderstorm in the eastern Panhandles and
critical fire weather expected across the west. With the severe
potential for today, latest model agreement is still seeing good
zonal flow in the mid to upper levels alongside a strengthening
lee-side surface low. These two are currently working in
conjunction to push the dryline back east alongside the present
low-level moisture that built in during the overnight. As it
stands, latest CAMs are seeing very good ingredient east of the
dryline that would sustain a strong severe storm this afternoon.
Currently, MLCAPE values are trending round 3000 to 3500 J/kg
along our eastern most border with some models peaking out near
4000 J/kg. Good shear is also present with effective bulk shear
pushing 30 to 40 kt in those same areas. However, development of
storms continues to lean more on the very conditional side for the
day with most models not expecting storms developing over our
area at all. One of the main factors in halting development
continues to be the presence of very dry and stable air at the mid
to upper-levels of the atmosphere that is moving in with this
zonal flow. This air pocket will keep the atmosphere very well
capped for the day making it hard for storms to develop
convectivly this afternoon and evening. The dryline also will not
be much help either as most models are expecting it to stay right
in our eastern most counties which would result in any development
off of the boundary quickly exiting into Central Oklahoma. Still,
any development that does occur will have to be monitored given
the ingredients present are capable of producing all hazards.

Meanwhile in the westerner half of the Panhandles, critical fire
weather conditions are present with latest observation sensor
already seeing winds gust over 30 mph this afternoon. Added to
this will be relative humidity values dropping into the single
digits clear into the evening hours. Given current conditions, a
Red Flag Warning will be ongoing until 8 pm tonight for most of
the western Texas Panhandles. As we head into the overnight, look
for a weak cold front will move in from the north late Thursday
night following a northerly trough. Breezy northerly winds will
likely follow the passage alongside a slight recovery of RH values
back into the low 40% range. Otherwise, much quieter and cooler
condition will likely follow Friday with afternoon temperatures in
the upper 70s to low 80s.

Scoleri

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 207 PM CDT Thu May 23 2024

Saturday a trough still looks to eject from the desert SW and pass
across the Great Plains. The passage of this system will cause
the winds to become gusty from the SW to W. There will not be
moisture associated with this system in fact the winds will likely
move even drier air across the panhandles. The gusty winds
coupled with the dry conditions will lead to critical fire
conditions across much of the western panhandles with elevated
conditions across the rest of the panhandles. The winds will also
bring warmer air into the panhandles and cause some subsidence
heating be going from higher terrain to lower terrain. This will
make Saturday hot with highs in the 90s. These hotter and drier
conditions wont last to long as a cold front associated with the
trough will scrape across the panhandles late on Saturday into
early Sunday. This will shift the winds to the north and begin a
cooling trend. This will see the highs drop to the 80s and 90s for
Sunday and then 80s for Monday. While conditions become a little
more moist no weather much less cloud cover is expected. The
overall weather pattern Sunday and Monday will shift to a more NW
flow aloft across the panhandles as a ridge develops over NM and
CO. This pattern looks more likely than not to persist through the
mid week. The pattern will likely set up SE winds across the
southern plains which will allow moisture to push into the
panhandles. This moisture will be coupled with overall unstable
conditions which should prove sufficient to spark off daytime
rain showers and thunderstorms. The moisture depth likewise looks
sufficient for these rain showers and thunderstorms to produce
meaningful rain amounts across the panhandles. If minor troughs
manage to round the ridge and pass into the panhandles then even
strong to severe thunderstorms could result. It is still to far
out to tell if this will be the case but such a setup is not
uncommon so it must be considered as a possibility. Temperatures
for mid week look to remain near normal with 80s to low 90s being
most probable at this time.

SH

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Thu May 23 2024

VFR conditions are expected to hold under these gusty
southwesterly winds. Expect these winds to last through the late
evening hours with potential for gust to reach near the 35 kt
mark. Low chance of severe thunderstorms does exist in the far
eastern portion of the Panhandles, but at this time no impacts are
expected to the terminals. Otherwise, look for a cold frontal
passage to move through late tonight and create a northerly wind
shift at all terminals by sunrise Friday.

&&

.FIRE WEATHER...
Issued at 219 AM CDT Thu May 23 2024

Critical fire weather conditions are expected this afternoon in
western portions of the combined TX Panhandle as winds pick up in
the 20 to 25 mph range coinciding with RH values falling to near
5%. This will introduce an overall RFTI around 5 to 6 to areas
that have seen a huge deficit in spring rain. RH values are
expected to start the morning out around 90 percent but fall to
near 5 percent by this afternoon as a dryline mixes east. Twenty
foot winds may only top out around 25 mph. However, if a fire can
get started the low RH and breezy conditions could create issues
with containing a fire. The highest concern is in the western
Canadian River Value with better fuels and rougher terrain and the
lack of crop circle land. Due to the low RH expected across much
of the area, counties that do not see critical conditions will
most likely see elevated conditions.

Saturday, critical fire weather conditions are expected to return
in the west again with high temperatures reaching well into the
90s and another surface trough mixing dry air to the surface.
Winds could potentially be higher than today especially up against
the NM/TX state line and RH values are expected to drop into the
single digits once again.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                55  81  54  95 /   0   0   0   0
Beaver OK                  54  81  51  95 /   0   0   0   0
Boise City OK              47  77  49  89 /   0   0   0   0
Borger TX                  56  84  56  98 /   0   0   0   0
Boys Ranch TX              54  84  54  96 /   0   0   0   0
Canyon TX                  54  82  53  95 /   0   0   0   0
Clarendon TX               56  81  54  95 /   0   0   0   0
Dalhart TX                 48  79  49  90 /   0   0   0   0
Guymon OK                  50  79  50  94 /   0   0   0   0
Hereford TX                53  85  54  95 /   0   0   0   0
Lipscomb TX                57  81  54  93 /  10   0   0   0
Pampa TX                   55  81  54  95 /  10   0   0   0
Shamrock TX                58  82  54  96 /  20   0   0   0
Wellington TX              58  84  55  99 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT this evening for TXZ001-002-006-
     007-011-012-016.

OK...None.
&&

SHORT TERM...11
LONG TERM....98
AVIATION...11
Hazardous weather outlook, May 23, 3:35 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
435 PM CDT Thu May 23 2024

OKZ001>003-TXZ001>020-317-240945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
435 PM CDT Thu May 23 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

A few severe thunderstorms are possible across the southeastern
Texas Panhandle this evening. A Tornado Watch has been issued for
Collingsworth and Wheeler counties til 11 PM CDT. Any storms that
become severe could have large hail, damaging winds, and a tornado
cannot be ruled out.

Meanwhile, critical fire weather continue across the western
Panhandles with gusty winds and single digit relative humidity
values.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to critical fire weather conditions are expected to
return to the western combined Panhandles Saturday afternoon with
elevated fire weather conditions possible Sunday afternoon.

A slight chance to chance for thunderstorms exist for the combined
Panhandles Tuesday night and again Wednesday night. Severe storms
are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Collingsworth

When
May 23, 3:43 PM CST
Where
Collingsworth County, 6.93 mi S of Wellington
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.750, -100.230

Hail, Collingsworth

When
May 23, 4:11 PM CST
Where
Collingsworth County, 0.57 mi W of Dodson
Measured
1 in hail
Reported by
Public
Coordinates
34.770, -100.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188428, 1188429.